It is very important that your doctor check your progress at regular visits to make sure this medicine is working properly. Blood tests may be needed to check for unwanted effects.
Do not take this medicine together with bosentan (Tracleer®). Also, make sure your doctor knows about all other medicines you are using for diabetes, including insulin.
Under certain conditions, too much metformin can cause lactic acidosis. The symptoms of lactic acidosis are severe and quick to appear. They usually occur when other health problems not related to the medicine are present and very severe, such as a heart attack or kidney failure. The symptoms of lactic acidosis include abdominal or stomach discomfort, decreased appetite, diarrhea, fast, shallow breathing, a general feeling of discomfort, muscle pain or cramping, and unusual sleepiness, tiredness, or weakness. If you have any symptoms of lactic acidosis, get emergency medical help right away.
It is very important to carefully follow any instructions from your health care team about:
Alcohol—Drinking alcohol may cause severe low blood sugar. Discuss this with your health care team.
Other medicines—Do not take other medicines unless they have been discussed with your doctor. This especially includes nonprescription medicines such as aspirin, and medicines for appetite control, asthma, colds, cough, hay fever, or sinus problems.
Counseling—Other family members need to learn how to prevent side effects or help with side effects if they occur. Also, patients with diabetes may need special counseling about diabetes medicine dosing changes that might occur because of lifestyle changes, such as changes in exercise and diet. Furthermore, counseling on contraception and pregnancy may be needed because of the problems that can occur in patients with diabetes during pregnancy.
Travel—Keep your recent prescription and your medical history with you. Be prepared for an emergency as you would normally. Make allowances for changing time zones and keep your meal times as close as possible to your usual meal times.
In case of emergency—There may be a time when you need emergency help for a problem caused by your diabetes. You need to be prepared for these emergencies. It is a good idea to wear a medical identification (ID) bracelet or neck chain at all times. Also, carry an ID card in your wallet or purse that says that you have diabetes and a list of all your medicines.
Check with your doctor right away if you start having chest pain or discomfort, nausea, pain or discomfort in the arms, jaw, back, or neck, trouble breathing, sweating, or vomiting while you are using this medicine. These may be symptoms of a serious heart problem, and could be a heart attack.
This medicine may cause hypoglycemia (low blood sugar). This is more common when this medicine is taken together with certain medicines. Low blood sugar must be treated before it causes you to pass out (unconsciousness). People feel different symptoms of low blood sugar. It is important that you learn which symptoms you usually have so you can treat it quickly. Talk to your doctor about the best way to treat low blood sugar.
Hyperglycemia (high blood sugar) may occur if you do not take enough or skip a dose of your medicine, overeat or do not follow your meal plan, have a fever or infection, or do not exercise as much as usual. High blood sugar can be very serious and must be treated right away. It is important that you learn which symptoms you have in order to treat it quickly. Talk to your doctor about the best way to treat high blood sugar.
This medicine may interact with the dye used for an X-ray or CT scan. Your doctor should advise you to stop taking it before you have any medical exams or diagnostic tests that might cause less urine output than usual. You may be advised to start taking the medicine again 48 hours after the exams or tests if your kidney function is tested and found to be normal.